Texas, 2016

Hail in Texas, January 21, 2016

January 21, 2016 · NWS SHV · 4 events in 3 counties and zones

A strong upper level disturbance translated east across Central Texas during the morning and early afternoon of January 21st, and into East Texas and North Louisiana during the afternoon and overnight hours. Meanwhile, a warm front mixed north into portions of Deep East Texas across the Lower Toledo Bend Country into the southern sections of Northcentral Louisiana during the late morning and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level disturbance translated east across Central Texas during the morning and early afternoon of January 21st, and into East Texas and North Louisiana during the afternoon and overnight hours. Meanwhile, a warm front mixed north into portions of Deep East Texas across the Lower Toledo Bend Country into the southern sections of Northcentral Louisiana during the late morning and early afternoon hours. North of the front, a very cool air mass was in place, with temperatures generally in the upper 40s and lower 50s. Strong lift and instability aloft ahead of this disturbance resulted in scattered strong to severe thunderstorms affecting portions of Eastern Texas and Northern Louisiana during the early morning hours before daybreak, with several instances of hail reported.

After all lull in the strong thunderstorms during the mid morning hours, additional strong to severe thunderstorms redeveloped during the late morning and early afternoon, near and just north of the warm front over Deep East Texas and the southern sections of Northcentral Louisiana. Some of these storms produced hail over portions of Deep East Texas and Northwest Louisiana, before weakening by early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 20, 11:34 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jan 20, 11:34 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 PM CST WED JAN 20 2016

.AVIATION...
IFR/LIFR CEILINGS POSSIBLE OVERNIGHT AS A FRONTAL BOUNDARY SHIFTS
NORTH AND A SURFACE LOW APPROACHES THE REGION FROM CENTRAL TEXAS.
SHOWERS AND EMBEDDED THUNDERSTORMS TO INCREASE IN COVERAGE OVERNIGHT
INTO THURSDAY. SOUTHERLY WINDS TO BECOME NORTHWEST 10 TO 15 KNOTS
WITH HIGHER VALUES ACROSS EAST TEXAS BY 22/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  57  37  46 /  40  70  50  10
MLU  38  57  39  45 /  40  80  60  20
DEQ  35  44  31  44 /  40  70  40  10
TXK  36  46  34  44 /  40  70  50  10
ELD  35  46  35  44 /  40  80  60  20
TYR  46  54  35  46 /  40  50  20  10
GGG  43  56  35  46 /  40  50  40  10
LFK  53  65  38  48 /  40  60  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05/05
Hazardous weather outlook, Jan 20, 11:48 AM CST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CST WED JAN 20 2016

LAZ005-006-010>014-017>022-TXZ153-166-167-211800-
LINCOLN-UNION-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SHELBY-SAN AUGUSTINE-
1148 AM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN APPROACHING UPPER LOW WILL RESULT IN RAPIDLY REDEVELOP SHOWERS
AND ISOLATED THUNDERSTORMS LATE TONIGHT. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WARM FRONT LIFTING BACK NORTHWARD ACROSS THE AREA THURSDAY WILL
PROVIDE THE FOCUS FOR STRONG TO A FEW SEVERE THUNDERSTORMS
DEVELOPING DURING THE AFTERNOON...AND POSSIBLY INTO THE
EVENING...AS WARMER AIR REACHES NORTHWARD TO NEAR THE I-20
CORRIDOR. DAMAGING WINDS AND LARGE HAIL POSSIBLE IN THE STRONGEST
STORMS...WITH ISOLATED TORNADOES ALSO A REMOTE POSSIBILITY.

AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS
EARLY IN THE NEW WORK WEEK...AHEAD OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY POSSIBLY BE NEEDED EARLY ON
THURSDAY.

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>152-165-211800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
ANGELINA-
1148 AM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN APPROACHING UPPER LOW WILL RESULT IN RAPIDLY REDEVELOP SHOWERS
AND ISOLATED THUNDERSTORMS LATE TONIGHT. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ONGOING EARLY
THURSDAY...ENDING WITH THE PASSAGE OF A STRONG COLD FRONT DURING
THE DAY.

AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS
EARLY IN THE NEW WORK WEEK...AHEAD OF ANOTHER COLD FRONT. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

VII

In the hours before

Special weather statement, Jan 21, 3:46 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 AM CST THU JAN 21 2016

TXZ150-152-153-211015-
RUSK TX-NACOGDOCHES TX-SHELBY TX-
346 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSK...NORTHEASTERN
NACOGDOCHES AND NORTHWESTERN SHELBY COUNTIES UNTIL 415 AM CST...

AT 346 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRAWICK...OR 10 MILES NORTH OF NACOGDOCHES...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NACOGDOCHES...TIMPSON...GARRISON...TRAWICK...APPLEBY AND STOCKMAN.

LAT...LON 3165 9471 3182 9477 3197 9444 3170 9431
TIME...MOT...LOC 0946Z 252DEG 36KT 3176 9466

13

The radar

The Shreveport radar (KSHV), 93 km away, was scanning. The volume nearest the first event began at 10:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nacogdoches

When
January 21, 4:10 AM CST
Where
Nacogdoches County, 0.61 mi ENE of Garrison
Measured
1.75 in hail
Reported by
Public
Coordinates
31.824, -94.491

Golf Ball Size Hail reported in Garrison.

Hail, Shelby

When
January 21, 4:30 AM CST
Where
Shelby County, 0.43 mi N of Timpson
Measured
1 in hail
Reported by
Public
Coordinates
31.906, -94.399

Quarter size hail reported in Timpson.

Hail, Smith

When
January 21, 6:35 AM CST
Where
Smith County, 2.71 mi N of Mt Sylvan
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.489, -95.457

Dime size hail reported in the Hideaway Community.

Hail, Nacogdoches

When
January 21, 11:32 AM CST
Where
Nacogdoches County, 0.84 mi E of Bonita Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.652, -94.656

Quarter size hail fell at the intersection of North Street and Highway 224 on the north side of Nacogdoches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610031, 610033, 610034, 610036.